South Dakota, 2011Flooding in South Dakota, May 20 to 31, 2011
May 20 to 31, 2011 · NWS FSD · 6 events in 6 counties and zones
The Missouri River, which had been near flood stage in many areas, began a significant rise near the end of the month in response to widespread upstream heavy rain which fell after unusually large upstream snowmelt. Flooding reached the moderate category by the end of May with the river on the way up across its length.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Missouri River, which had been near flood stage in many areas, began a significant rise near the end of the month in response to widespread upstream heavy rain which fell after unusually large upstream snowmelt. Flooding reached the moderate category by the end of May with the river on the way up across its length.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 3:03 AM CST, 2 hours 57 minutes earlier.
Area forecast discussion, May 20, 3:03 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT FRI MAY 20 2011
.DISCUSSION...
UPPER TROUGH WHICH SPANS THE WESTERN HALF OF THE CONUS WILL CONTINUE
ITS SLOW EASTWARD MOVEMENT THE NEXT SEVERAL DAYS. THIS MEANS CHANCES
OF PRECIPITATION THROUGH THE WEEKEND ALTHOUGH THE MAIN PERIOD OF WET
WEATHER WILL BE TONIGHT AS MAIN UPPER LOW SHIFTS INTO THE AREA.
STRONG UPPER LEVEL JET ACCOMPANIED BY MOIST LOW LEVEL FLOW AND
ISENTROPIC FORCING WILL BE SUFFICIENT FOR SHOWERS AND THUNDERSTORMS
TO REDEVELOP LATE THIS AFTERNOON AND LIFT NE ACROSS THE AREA
TONIGHT. POTENTIAL FOR FLASH FLOODING ON THE LOW SIDE WITH THESE
SHOWERS AND THUNDERSTORM. 3 HR FLASH FLOOD GUIDANCE CURRENTLY IN THE
2 TO 4 INCH WILL LIKELY COME DOWN A BIT WITH THE THU NIGHT
CONVECTION ADDING SOME MOISTURE TO THE SOILS. STILL IT HAS BEEN DRY
THE LAST WEEK OR SO...SUCH THAT THE GROUND SHOULD BE ABLE TO HANDEL
A DECENT AMOUNT OF MOISTURE. MODELS HAVE BACKED OFF ON QPF AMOUNTS
AND FOR GOOD REASON. LOW LEVEL MOISTURE FLOW FROM THE GULF OF MEXICO
CURRENTLY BEING DISRUPTED BY A NEAR CONTINUOUS LINE OF THUNDERSTORMS
FROM NEBRASKA TO NORTHERN TEXAS. AS THE UPPER TROUGH SWINGS EAST
TODAY...THESE THUNDERSTORMS SHOULD CONTINUE MOVING EAST INTO THE
MISSISSIPPI VALLEY. EXPECT THIS TO IMPACT HOW MUCH MOISTURE CAN
ACTUALLY REACH THE FORECAST AREA. REGARDLESS THERE WILL BE SHOWER
AND THUNDERSTORM ACTIVITY TONIGHT AND DO EXPECT POCKETS OF HEAVY
RAIN WITH SOME THUNDERSTORMS. MAINLY EXPECTING ADDITIONAL RAINFALL
TODAY AND TONIGHT IN THE HALF INCH TO ONE INCH RANGE EAST OF THE
JAMES VALLEY...ALTHOUGH MAY SEE LOCALIZED 2 INCH AMOUNTS WHERE
THUNDERSTORMS ARE MORE PERSISTENT. CERTAINLY COULD SEE SOME SOUTH TO
NORTH TRAINING OF THUNDERSTORMS...BUT SHOULD MOVE EAST FAST ENOUGH
AS TO NOT CAUSE FLASH FLOODING PROBLEMS.
CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE ON SAT. OTHER THAN
SOME LINGERING SHOWERS IN THE EASTERN CWA...SHOULD START THE DAY ON
THE DRY SIDE AS A WEDGE OF DRYER AIR PUNCHES IN FROM THE SOUTHWEST.
EXPECTING CLOUDS TO CLEAR OUT FOR A TIME WITH THE DRYER MID LEVEL
AIR...BUT THIS WILL ALLOW FOR THE ATMOSPHERE TO DESTABILIZE IN THE
AFTERNOON. STEEP LAPSE RATES AND LITTLE TO NO CONVECTIVE INHIBITION
SHOULD ALLOW SHOWERS AND THUNDERSTORMS TO POP. CONVECTION SHOULD BE
FIGHTING SOME SUBSIDENCE UPSTAIRS...BUT DOUBT IT WILL BE ENOUGH TO
SHUT DOWN DEVELOPMENT. CONVECTION SHOULD DIE OFF IN THE EVENING BUT
COULD SEE SHOWERS MOVING INTO THE WESTERN CWA LATE SAT NIGHT AS
UPPER LEVEL LOW IS PROGGED TO SLIDE EAST ACROSS SOUTH DAKOTA. NOT
CONFIDENT ON THE EXACT TRACK OF THE LOW...BUT DO EXPECT SHOWERS WITH
IT. CHANCES WITH THE UPPER LOW WILL CONTINUE INTO SUN...WITH THE
BEST CHANCES IN THE NORTHERN CWA. UPPER LOW TO MOVE EAST OF THE AREA
SUNDAY NIGHT. A COLD FRONT WILL PUSH ACROSS THE AREA ON MONDAY...
WITH ANOTHER SHOT OF SHOWERS AND THUNDERSTORMS. COOLER MORE STABLE
AIR IS EXPECTED TO MOVE SOUTH ACROSS THE ARE MONDAY NIGHT...WHICH
SHOULD SHUT DOWN THE CHANCE FOR PRECIPITATION...ALTHOUGH THAT
DEPENDS HOW FAR SOUTH THE COLD FRONT MAKES IT BEFORE STALLING OUT. /97
&&
.AVIATION...
WIDESPREAD MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED ACROSS THE
AREA THROUGH 06Z SATURDAY WITH OCCASIONAL IFR CEILINGS. SHOWERS AND
SCATTERED THUNDERSTORMS WILL BE FAIRLY WIDESPREAD ACROSS THE REGION
THROUGH TONIGHT.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, May 20, 3:21 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 AM CDT FRI MAY 20 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
421 AM CDT FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
TODAY...ALTHOUGH THE BULK OF THE SHOWER AND THUNDERSTORM ACTIVITY
WILL BE LATE THIS AFTERNOON AND INTO THE OVERNIGHT. MOST SHOWERS
AND THUNDERSTORMS WILL BE FOUND EAST OF THE JAMES
VALLEY...ESPECIALLY FROM AROUND INTERSTATE 29 AND EASTWARD INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA TONIGHT. SEVERE
THUNDERSTORMS ARE NOT EXPECTED... HOWEVER...SMALL HAIL AND HEAVY
RAIN WILL BE POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SATURDAY
AND SUNDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Brule
- When
- May 20, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Brule County, 8.29 mi N of Chamberlain Arpt to 4.84 mi WSW of (9v9)chamberlain Arp
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.920, -99.320
Flooding along the Missouri River developed and then increased in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included camping and other recreational facilities, as well as some roads.
Flood, Charles Mix
- When
- May 20, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Charles Mix County, 8.73 mi WNW of Academy to 12.6 mi WNW of Academy
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.500, -99.240
Flooding along the Missouri River developed and then increased in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included camping and other recreational facilities, as well as some roads. The river reached its highest May stage at 3.2 feet above flood stage near Greenwood at the end of the month.
Flood, Bon Homme
- When
- May 20, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Bon Homme County, 4.61 mi W of Perkins to 2.03 mi WSW of Perkins
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.860, -98.110
Flooding along the Missouri River developed and then increased in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included camping and other recreational facilities including marinas next to Springfield. Roads flooded included some outlying Springfield streets. The river reached its highest May stage at about 3 feet above flood stage near Springfield and near Niobrara, Nebraska at the end of the month.
Flood, Yankton
- When
- May 25, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Yankton County, 11.1 mi SW of Utica to 3.15 mi WSW of Napa
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.870, -97.640
Flooding along the Missouri River developed and then increased in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included some roads near the River away from Lewis and Clark Lake. The river reached its highest May levels at the end of the month.
Flood, Clay
- When
- May 25, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Clay County, 4.61 mi W of Meckling to 1.71 mi SW of Meckling
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 42.820, -97.160
Flooding along the Missouri River developed and then increased in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included a few roads near the River. The river reached its highest May levels at the end of the month.
Flood, Union
- When
- May 25, 6:00 AM CST to May 31, 11:59 PM CST
- Where
- Union County, 3.78 mi SSW of Junction City to 1.23 mi W of Elk Pt
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 42.730, -96.800
Flooding along the Missouri River developed and then increased in late May as runoff from excessive upstream snowmelt and rain reached the area. Lowlands flooded included some roads and recreational facilities near the river, including part of a golf course at Dakota Dunes. The river reached its highest May levels at the end of the month, including a peak stage 2.5 feet above flood stage at Ponca, Nebraska.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, May 20 to 31, 20112 deaths · $14 million · 13 events
- Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011$496,000 · EF0 · 62 events
- Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011$1.6 million · 5 events
- Flash Flooding and Lightning Strike in Vermont, May 20, 2011$585,000 · 5 events
- Tornado and Hail in Texas, May 20 to 21, 2011$106,000 · EF0 · 40 events
- Flood in Wyoming, May 20 to 23, 2011$520,000 · 1 event
- Flash Flooding and Flood in Texas, May 20, 2011$110,000 · 1.75 in hail · 32 events
- Flood in South Dakota, May 20 to 31, 2011$300,000 · 1 event
- Tornado in Montana, May 20, 2011$75,000 · EF1 · 1 event
- Tornado in Oklahoma, May 20, 2011$35,000 · EF1 · 1 event
- Flash Flooding in New York, May 20, 2011$80,000 · 6 events
- Tornado and Flash Flood in Arkansas, May 20, 20112 injured · $11,000 · EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316503, 316510, 316512, 316514, 316516, 316518.